Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 104, NWS Huntsville, AL

December 11, 20216 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 11, 2021, 7:31 AM CST for 6 counties in Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 7:31 AM CST (13:31 UTC)
Expired
Dec 11, 2021, 8:00 AM CST
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cullman County, AL, Jackson County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 3:41 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS54 KHUN 111331
SVRHUN
ALC043-071-083-089-095-103-111400-
/O.NEW.KHUN.SV.W.0104.211211T1331Z-211211T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
731 AM CST Sat Dec 11 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Jackson County in northeastern Alabama...
  Northwestern Marshall County in northeastern Alabama...
  Madison County in north central Alabama...
  Southeastern Limestone County in north central Alabama...
  Northern Cullman County in north central Alabama...
  Morgan County in north central Alabama...

* Until 800 AM CST.

* At 730 AM CST, severe thunderstorms were located along a line
  extending from 6 miles north of Skyline to Huntsville to near
  Falkville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Huntsville, Decatur, Madison, Scottsboro, Hartselle, Guntersville,
  Arab, Bridgeport, Moores Mill and Redstone Arsenal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 AM CST for north
central, northeastern and northwestern Alabama...and Middle
Tennessee.

&&

LAT...LON 3457 8611 3425 8644 3426 8644 3425 8652
      3420 8656 3424 8711 3440 8711 3466 8682
      3499 8630 3498 8561 3494 8560
TIME...MOT...LOC 1330Z 269DEG 45KT 3491 8614 3463 8659 3430 8696 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW
1 follow-up statement
801 
WWUS54 KHUN 111354 RRA
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
754 AM CST Sat Dec 11 2021

ALC043-071-083-089-095-103-111404-
/O.EXP.KHUN.SV.W.0104.000000T0000Z-211211T1400Z/
Jackson AL-Marshall AL-Madison AL-Limestone AL-Cullman AL-Morgan AL-
754 AM CST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON...NORTHWESTERN
MARSHALL...MADISON...SOUTHEASTERN LIMESTONE...NORTHERN CULLMAN AND
MORGAN COUNTIES WILL EXPIRE AT 800 AM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 AM CST for north
central, northeastern and northwestern Alabama...and Middle
Tennessee.

LAT...LON 3457 8611 3425 8644 3426 8644 3425 8652
      3420 8656 3424 8711 3440 8711 3466 8682
      3499 8630 3498 8561 3494 8560
TIME...MOT...LOC 1354Z 269DEG 45KT 3491 8579 3463 8624 3431 8661 

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:58 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 11, 5:58 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
558 AM CST Sat Dec 11 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Remainder of this morning and today)
Issued at 236 AM CST Sat Dec 11 2021

A mid-level shortwave trough will continue to assume a pronounced
negative tilt as it lifts northeastward from the Mid-MO Valley into
the Upper-MS Valley early this morning, within a broader longwave
trough over the central CONUS. At the surface, a deepening low
related to this trough will lift rapidly northeastward from northern
IL, maintaining a steep pressure gradient and gusty south-
southwesterly flow across the local area. Widely scattered light
showers will persist across the region early this morning, in the
deep warm/moist advection regime to the east of this system, but at
this point it still appears as if surface based parcels remain capped
by a pronounced inversion rooted in the 4-5 kft layer, with our
primary focus on convection to our west.

Based on latest trends in high-resolution CAM guidance,
thunderstorms currently extending from western TN southwestward into
southern AR/northern LA will continue to evolve into a solid QLCS as
the cyclone's synoptic cold front overtakes a prefrontal surface
trough which served as the original low-level initiating mechanism.
We expect this QLCS to enter northwest AL between 10-11Z and advance
steadily southeastward, exiting the CWFA between 15-16Z. It appears
as if the risk for severe thunderstorms will be tied to the QLCS, as
there is little evidence to suggest isolated cellular activity ahead
of it. Kinematic and thermodynamic parameters, including boundary
layer dewpoints in the mid 60s and a southwesterly low-level jet of
50-60 knots, support damaging winds of 60-70 MPH and brief tornadoes
as the main threats with this system.

Although we have largely ended probabilities for thunderstorms from
NW-to-SE in the wake of the QLCS, trailing shower activity will be
possible until the arrival of the cold front, which should not occur
until around 15-16Z in northwest AL. In addition to this, strong
dynamic ascent to the north of the cold front and east of the mid-
level trough could lead to periods of light rain through early
afternoon. Outside of convection, we still expect strong gradient
winds of 20-25 MPH and gusts of 30-35 MPH (higher in elevated
terrain), and the current Wind Advisory will remain in effect until
Noon CST.

.SHORT TERM...(Tonight through Sunday)
Issued at 236 AM CST Sat Dec 11 2021

Any lingering postfrontal rain will be ending in our southeastern
counties around or shortly after 00Z, with rapid clearing expected to
occur from NW-to-SE by mid/late evening, as the axis of the longwave
trough shifts southeastward across the region. Although a light
north-northeast wind will keep the boundary layer mixed for much of
the night, it does appear as if winds will diminish around sunrise,
and a light freeze is expected Sunday morning. Surface high pressure
will build eastward into the southern Appalachians on Sunday, with a
beautiful/sunny day anticipated, featuring light/variable winds and
highs in the l-m 50s.

.LONG TERM...(Sunday night through Friday)
Issued at 236 AM CST Sat Dec 11 2021

Another cool night is in store for Sunday night, as high pressure
remains over the area with northwesterly flow continuing.

Flow aloft become more southwesterly and begins to bring some
warmer/more moist air into the area on Monday. Highs with abundant
sunshine should climb back into the upper 50s to lower 60s as a
result.

This trend continues into Monday night as the center of the surface
high pushes into the Mid-Atlantic region. Models also show some cloud
cover moving into northwestern Alabama after midnight as a warm
front moves northward towards the area. Warmer overnight lows are
expected as a result only dropping into the mid 30s east of the I-65
corridor and into the 40 to 45 degree range further west. There does
not appear to be sufficient lift along the front or moisture depth to
produce any precipitation at this time. So forecast remains dry. The
cloud cover and continued moisture/warm air advection should keep
lows in the lower 40s to lower 50s across the area (warmer
temperatures in NW AL).

Cloud cover overspreads the area Tuesday into Wednesday night, as
the warm front waffles around the area. With southwesterly flow
continuing as a weak cold front moves into the Midwestern states,
temperatures will continue to get warmer (both daytime and overnight
temperatures). Highs on Tuesday should climb into the mid to upper
60s and by Wednesday into the upper 60s to lower 70s with some
sunshine returning.

The cold front makes more progress eastward on Thursday. Isolated to
scattered showers look possible ahead of this front into
northwestern Alabama Thursday afternoon into Thursday night.

Models are very divergent concerning where this front moves on
Friday into Friday night. ECMWF keeps it over the area, as deeper
moisture and better forcing develop along it, making for a wetter and
significantly cooler solution. The GFS moves it further north into
central or northern Tennessee, keeping our rain chances much lower
and temperatures warmer. That said, have 20 to 40 percent
precipitation chances in the forecast. Overall that should make it
just a tad cooler than Thursday, but still warm.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 558 AM CST Sat Dec 11 2021

As of TAF issuance time ~1135Z, a strong line of thunderstorms was
moving across NW AL. Winds at KMSL have gusted to 44kt as of 1142Z.
This line should reach KHSV around 1330Z. CIG/VSBY values in this
line of storms will be reduced to IFR, at times lower along with
erratic wind gusts. Low-Level Wind Shear conditions from high winds
aloft will continue a couple of hours after the storms pass. SW winds
ahead of the line of storms of 15-25kt with gusts over 30kt will
diminish somewhat after the line of storms passes. A cold front will
result in WSW winds become westerly, then from the NW this the
afternoon and early early evening at 15-25kt. NW winds should
gradually diminish below 10kt around local midnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until noon CST today for ALZ001>010-016.

TN...Wind Advisory until noon CST today for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KTW
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 11, 3:48 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
348 AM CST Sat Dec 11 2021

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
348 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will track eastward across
the Tennessee Valley this morning, ahead of a strong cold front.
Damaging winds in the 60-70 MPH range and brief tornadoes will be the
main hazards with this system, and a Tornado Watch is in effect for
the entire outlook area through 11 AM CST. In addition to the risk
for severe thunderstorms, strong southerly winds are expected prior
to the arrival of the cold front, and a Wind Advisory remains in
effect for the entire region through Noon CST.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this morning.

70/DD

In the hours before

Local storm report, Dec 11, 7:07 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     1 N TUSCUMBIA           34.74N 87.71W
12/11/2021                   COLBERT            AL   EMERGENCY MNGR

            POWER POLE BLOWN DOWN OUTSIDE OF EMA OFFICE.

&&

DGD
Local storm report, Dec 11, 7:08 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     TSTM WND DMG     3 SW TUSCUMBIA          34.70N 87.75W
12/11/2021                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN.

&&

DGD
Local storm report, Dec 11, 7:18 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TSTM WND DMG     1 SSE UNDERWOOD-PETERSV 34.86N 87.69W
12/11/2021                   LAUDERDALE         AL   TRAINED SPOTTER

            TREE ON VEHICLE.

&&

MA
Local storm report, Dec 11, 7:24 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
724 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TSTM WND DMG     2 SSW FLORENCE          34.80N 87.67W
12/11/2021                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN NEAR SAVANNAH HIGHWAY AND BEVERLY
            RD IN FLORENCE.

&&

MA
Local storm report, Dec 11, 7:26 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     FLORENCE                34.83N 87.67W
12/11/2021                   LAUDERDALE         AL   TRAINED SPOTTER

            TREE DOWN ON HOME ON WOODLAND HILLS DR.

&&

MA
Local storm report, Dec 11, 7:28 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
728 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     TUSCUMBIA               34.73N 87.70W
12/11/2021                   COLBERT            AL   BROADCAST MEDIA

            POWERLINES DOWN IN TUSCUMBIA.

&&

MA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:29 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin31 min
Dec 11, 4:40 AM CSTTornado WarningHUNColbert, Franklin22 min
Dec 11, 4:59 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale31 min
Dec 11, 5:27 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale33 min
Dec 11, 5:50 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan40 min
Dec 11, 6:31 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan29 min
Dec 11, 6:41 AM CSTSevere Thunderstorm WarningHUNMadison34 min
Dec 11, 7:01 AM CSTSpecial Weather StatementHUNMadison, Morgan44 min
Dec 11, 7:06 AM CSTSevere Thunderstorm WarningHUNCullman, Jackson, Lawrence, Limestone, Madison, Morgan24 min
Dec 11, 7:57 AM CSTSpecial Weather StatementHUNCullman, Jackson, Marshall, Morgan48 min
Dec 11, 9:12 AM CSTSpecial Weather StatementHUNDeKalb33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.